West Virginia, 2017

Flood in West Virginia, May 26 to 27, 2017

May 26 to 27, 2017 · NWS LWX · 1 event in 1 county or zone

Low pressure and an associated cold front moved across the Mid-Atlantic region during the day on May 25th. Temperatures and moisture increased across the region during the afternoon and showers and thunderstorms formed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Low pressure and an associated cold front moved across the Mid-Atlantic region during the day on May 25th. Temperatures and moisture increased across the region during the afternoon and showers and thunderstorms formed. This activity led to heavy rainfall that led to flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 26, 1:42 PM EST, 4 hours 40 minutes earlier.

Area forecast discussion, May 26, 1:42 PM EST, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
242 PM EDT Fri May 26 2017

.SYNOPSIS...
High pressure will build overhead this evening before moving
offshore toward morning. A warm front will stall out over the
area Saturday through Sunday before a cold front moves into the
area Monday. High pressure may return during the middle portion
of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Breezy conditions will continue this afternoon with frequent
gusts around 25 to 35 mph. A sct to bkn cu deck will dissipate
toward evening as well. A stray shower cannot be ruled out
across northern portions of the CWA this afternoon but most
places will be dry.

Weak high pressure will build overhead this evening...allowing
for dry and seasonable conditions. However...the high will move
offshore tonight and low pressure will approach from the west.
Also...an MCS may develop and quickly move through the Ohio
Valley tonight and into our area toward morning. Showers and
perhaps a thunderstorm are possible toward morning. Severe
weather is not expected during this time since any instability
will be elevated. The best chance for showers will be across the
Allegheny and Potomac Highlands into eastern West Virginia and
northern Maryland. Min temps will be in the 50s across most
areas to around 60 in Washington and Baltimore.

Low pressure will pass through the area on a stalled boundary
Saturday. The boundary will separate cooler marine air to the
north vs. warm and humid air to the south. To the north and east
of the boundary...mostly cloudy skies along with a few showers
are possible due to the low passing through. Showers and
thunderstorms are possible to the south and west of the
boundary. Some thunderstorms have the potential to be severe due
to moderate shear profiles. However...latest guidance suggest
the boundary will be a bit farther south across the Potomac
Highlands into central Virginia. This is where the best chance
for stronger storms are possible Saturday afternoon and evening.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Low pressure will pass through the area on a stalled boundary
Saturday. The boundary will separate cooler marine air to the
north vs. warm and humid air to the south. To the north and east
of the boundary...mostly cloudy skies along with a few showers
are possible due to the low passing through. Showers and
thunderstorms are possible to the south and west of the
boundary. Some thunderstorms have the potential to be severe due
to moderate shear profiles. However...latest guidance suggest
the boundary will be a bit farther south across the Potomac
Highlands into central Virginia. This is where the best chance
for stronger storms are possible Saturday afternoon and evening.

The boundary will remain stalled over our area through Sunday
night. Most places will turn out dry Saturday night after any
evening convection dissipates. More popup showers and
thunderstorms are possible Sunday near the boundary. The best
chance for showers and thunderstorms will be in the Potomac
Highlands into the central Shenandoah Valley...where the
boundary is most likely to set up. A cold front will approach
from the west Sunday night. More showers and a few thunderstorms
are possible. Rain may be locally heavy...especially over the
Allegheny and Potomac Highlands where instability may be a bit
higher.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
A cold front slowly moves away from our region
Monday into Monday night with some showers, and maybe a
thunderstorm, mainly in the first part of the day. Conditions
become drier into Tuesday before a weak cold front moves
through Tuesday night into early Wednesday... which could bring
some scattered showers to our area. Another boundary moves
through Wednesday night into Thursday before it stalls south of
our CWA into Friday.

High temperatures will be in the 70s and 80s... some 60s at
higher elevations.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions are expected through tonight. A few showers are
possible Saturday as low pressure passes through. Marine air
behind a boundary that will stall out overhead will likely cause
subVFR cigs Saturday night...and possibly as early as Saturday
afternoon. Did not introduce in TAFS yet because confidence in
where the boundary sets up Saturday is still low.

Low clouds will continue well into Sunday with the boundary
likely being off to the south and west. Showers and a few
thunderstorms are possible Sunday night as a cold front
approaches from the west.

Sub-VFR conditions expected at times on Monday with
some showers and thunderstorms over us as cold front moves
through our area. Conditions become drier/VFR Monday night and
into Wednesday.

&&

.MARINE...
Gusty west to northwest winds will continue through early this
evening. Winds will quickly diminish around sunset. A Small
Craft Advisory remains in effect through early this evening.
Gusts around 30 knots are possible...especially across the
northern waters.

A boundary will stall near the waters Saturday through Sunday
night. Winds should remain below SCA criteria for most of the
time...but it will be close Sunday night as the pressure
gradient strengthens just a bit ahead of an approaching cold
front.

Periods of showers and thunderstorms move through at
times on Monday as front moves across our region. Conditions
become drier Monday night into Wednesday. Winds will be below
the SCA threshold Monday into Tuesday night, increasing slightly
on Wednesday to near 16 kt.

&&

.TIDES/COASTAL FLOODING...
A west to northwest flow will continue to cause anomalies to
fall through this evening. However...minor flooding is still
likely with the high tide late this afternoon for Straits Point.
Water levels will also be close to minor flooding thresholds
with the high tide cycle late tonight...but confidence is too
low for an advisory at this point given the fact that anomalies
are falling. Elsewhere...water levels will remain below minor
flooding thresholds.

The offshore flow will quickly diminish tonight and an onshore
flow will develop for Saturday through Monday. Elevated water
levels are expected and minor flooding is likely. Minor flooding
may begin as early as the tide cycle Saturday morning...but
confidence is low. Confidence in minor tidal flooding is higher
for Saturday night into Monday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Coastal Flood Advisory until 5 PM EDT this afternoon for
     MDZ017.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 9 PM EDT this evening for
     ANZ530>543.

&&

SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...IMR
AVIATION...BJL/IMR
MARINE...BJL/IMR
TIDES/COASTAL FLOODING...BJL
Hazardous weather outlook, May 26, 1:51 PM EST, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
251 PM EDT Fri May 26 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-271000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
251 PM EDT Fri May 26 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated to widely scattered thunderstorms are possible Saturday
afternoon and evening. Thunderstorms will be capable of producing
locally damaging wind gusts...large hail and heavy rainfall that
could lead to localized flash flooding. The best chance for
stronger storms will be across southern Maryland into the Virginia
Piedmont.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed Saturday afternoon and
evening.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-271000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
251 PM EDT Fri May 26 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Multiple rounds of showers and thunderstorms are likely Saturday
afternoon through Sunday night. The potential exists for some of
these storms to produce severe weather and flash flooding. The
best chance for stronger storms will across the Allegheny and
Potomac Highlands into central Virginia.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed Saturday afternoon and
evening.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Jefferson

When
May 26, 6:22 PM EST to May 27, 7:22 AM EST
Where
Jefferson County, 0.7 mi SE of Bloomery to 0.36 mi NNE of Mountain Mission
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.242, -77.813

The stream gauge on Shenandoah River at Millville exceeded their flood stage of 10 feet and peaked at 10.6 feet at 22:30 EST. Parts of Bloomery Road and John Rissler Road were likely flooded near Bloomery, WV. Once these roads flood, access to homes is impaired but the homes themselves are not in any danger of flooding. Moulton Park and the Millville boat launch are also flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2017Every state in 2017This day in weather historyWarnings in West Virginia, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696112.